Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Nashville, TN

December 31, 2021Montgomery County, Tennessee

NWS Nashville, TN issued this special weather statement at Dec 31, 2021, 9:31 AM CST for Montgomery County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2021, 9:31 AM CST (15:31 UTC)
Expired
Dec 31, 2021, 10:15 AM CST
In force
44 min
Issued by
NWS Nashville, TN
Hail
0.50 in
Wind
30

County Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 43 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS84 KOHX 311531
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
931 AM CST Fri Dec 31 2021
 
TNZ006-007-026-311615-
Robertson TN-Cheatham TN-Montgomery TN-
931 AM CST Fri Dec 31 2021

...A strong thunderstorm will impact portions of southeastern
Montgomery, northern Cheatham and western Robertson Counties through
1015 AM CST...

At 930 AM CST, Doppler radar was tracking a strong thunderstorm 14
miles south of Clarksville, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Clarksville, Coopertown, Pleasant View, Adams, Cedar Hill, Cunningham
and Cheatham Dam.

This includes Interstate 24 between mile markers 13 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3637 8688 3639 8689 3639 8691 3636 8691
      3632 8723 3633 8723 3631 8731 3632 8731
      3632 8734 3633 8743 3639 8746 3661 8699
TIME...MOT...LOC 1530Z 252DEG 35KT 3635 8738 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

Whitehead

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Dec 31, 6:09 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 31, 6:09 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
609 AM CST Fri Dec 31 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Clouds and scattered very light shower activity covers much of
the south half of the mid state this morning. Dense fog earlier
has dissipated for the most part given the clouds and scattered
shower activity. Will opt to cancel the dense fog advisory for
eastern and southern areas which would have been in effect through
7 am cst. Will issue the cancellation around 3am or so.

Warm front will lift northward today and then slow down by
afternoon. Frontogenesis through the 925mb to 850 mb layer will
commence this evening. This area will offer the greatest vertical
lift and will set up to our north. This area will represent the
heavier rainfall but will need to continue to be monitored in case
it sets up further south. At any rate, latest qpf generation is a
little lower across our north with storm total qpf around 2 inches
far north through saturday.

As for the severe potential on Friday night into early Saturday.
The slight risk does cover our northwestern and north central
counties. Not overly concerned with this slight risk as the
instability will need to be more elevated. But cannot rule out some
hail and some stronger wind gusts with any stronger storms.

Moving on, its looking like a better chance of severe on Saturday
afternoon and evening as a strong cold front pushes through.
Instability parameters spike upward in the warm sector during the
day. helicity values are impressive within the forcing zone with the
good baroclinic push. Cannot argue with the enhanced risk for the
entire mid state. Timing looks like 3pm in our northwest and 8 pm
or so in our plateau. Straight line winds and some tornadic
activity cannot be ruled out.

Colder air will work across the area Saturday night and Sunday.
Still looking at an open wave in the cold sector with some wrap
around snowfall. Only light accum is possible considering how warm
the ground is. Timing for the snowfall transition on Sunday looks
like 9am to noon in our northwest, 2 pm to 4 pm along the Plateau.
The snow showers will end across the Plateau in the evening.

For the near term temps, its looking quite mild through Saturday
with lower 70s for highs the next 2 afternoons. Temps on Sunday will
be much colder with values dropping into the 30s area wide by mid
afternoon. Lows Sunday night look like near 20 for much of the area.

As for the 2nd warmest December on record feat, latest avg
temperature through the 30th stands at 53.1F for BNA. Todays
projected avg temp is 61F so it looks like it will be the 2nd
warmest December. We will know officially in 24 hours.

In the ext fcst, initially, its looking dry with more seasonal
temps. Models do begin to lean toward a stronger surge of cold air
by mid to late week. Troughing will try to amplify within the cold
sector and promote some surface energy along the boundary as it
slows down a bit. the Euro is a little slower with the development
than the GFS. So will lean toward the Euro solution which better
matches the NBM. At any rate, pops return around mid week with a
trend toward colder temps thereafter.

21

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR conditions are expected early in the TAF period with VCSH at
all airports. Cannot rule out a VCTS as well but it's too unlikely
to mention. Precip to end by late morning with MVFR cigs into
early afternoon before returning to VFR. Widespread SHRA/VCTS
anticipated from late evening through the rest of the TAF period
with conditions deteriorating to IFR. South to southwest winds
will continue through the TAF period with gusts up to 20 knots at
times during the day today.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Shamburger
Hazardous weather outlook, Dec 31, 5:34 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
534 AM CST Fri Dec 31 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-011200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
534 AM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A warm front will lift northward and stall just to our north tonight.
As the boundary strengthens and encounters some increasingly
unstable air, a few strong to severe thunderstorms will be possible,
primarily across western and north central areas. High winds and
some small hail will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms will be possible from mid afternoon on Saturday
and continue into Saturday evening. Straight line damaging winds,
large hail and a few tornadoes will all be possible.

On Sunday, the rainshower activity will change over to snow showers
as colder air moves into the region. At this time, only very light
accumulation is possible, mainly across the far north and along the
Cumberland Plateau. Warm ground temperatures should prevent any major
driving problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

21

In the hours before

Special weather statement, Dec 31, 8:31 AM CST, 1 hour before
Special Weather Statement
National Weather Service Nashville TN
831 AM CST Fri Dec 31 2021

TNZ028-030-032-062>064-311515-
Putnam TN-Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
831 AM CST Fri Dec 31 2021

...A strong thunderstorm will impact portions of southeastern Smith,
De Kalb, east central Rutherford, southeastern Wilson, west central
Putnam and northern Cannon Counties through 915 AM CST...

At 831 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Murfreesboro, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smithville, Gordonsville, Hickman, Alexandria, Dowelltown, Liberty,
Auburntown, Center Hill Lake, Lascassas, Edgar Evans State Park,
Milton and Readyville.

This includes Interstate 40 between mile markers 260 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3599 8565 3597 8566 3580 8626 3592 8632
      3626 8584
TIME...MOT...LOC 1431Z 239DEG 41KT 3588 8624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, Dec 31, 9:14 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
914 AM CST Fri Dec 31 2021

TNZ032-033-064-065-311600-
Putnam TN-Overton TN-De Kalb TN-White TN-
914 AM CST Fri Dec 31 2021

...A strong thunderstorm will impact portions of southern Overton,
northeastern De Kalb, northwestern White and Putnam Counties through
1000 AM CST...

At 914 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Smithville, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cookeville, Algood, Monterey, Baxter, Hamptons Crossroads, Burgess
Falls State Park, Rickman and Edgar Evans State Park.

This includes Interstate 40 between mile markers 270 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8525 3616 8511 3615 8512 3598 8577
      3612 8583 3622 8562 3623 8559 3622 8556
      3624 8553 3626 8553 3626 8551 3627 8551
TIME...MOT...LOC 1514Z 243DEG 37KT 3605 8573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, Dec 31, 9:31 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
931 AM CST Fri Dec 31 2021

TNZ006-007-026-311615-
Robertson TN-Cheatham TN-Montgomery TN-
931 AM CST Fri Dec 31 2021

...A strong thunderstorm will impact portions of southeastern
Montgomery, northern Cheatham and western Robertson Counties through
1015 AM CST...

At 930 AM CST, Doppler radar was tracking a strong thunderstorm 14
miles south of Clarksville, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Coopertown, Pleasant View, Adams, Cedar Hill, Cunningham
and Cheatham Dam.

This includes Interstate 24 between mile markers 13 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 8688 3639 8689 3639 8691 3636 8691
      3632 8723 3633 8723 3631 8731 3632 8731
      3632 8734 3633 8743 3639 8746 3661 8699
TIME...MOT...LOC 1530Z 252DEG 35KT 3635 8738

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:50 PM CSTDense Fog AdvisoryOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 19 more7 hr
Dec 31, 8:31 AM CSTSpecial Weather StatementOHXDeKalb44 min
Dec 31, 9:14 AM CSTSpecial Weather StatementOHXOverton, Putnam46 min
Dec 31, 10:09 AM CSTSpecial Weather StatementOHXRobertson51 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.